Kentucky, 2005Tornadoes and Hail in Kentucky, May 19, 2005
May 19, 2005 · NWS PAH · 7 events in 2 counties and zones
A supercell thunderstorm tracked east across northern Christian County and into Todd County. Trained spotters reported a long-lived funnel cloud associated with this storm, as well as large hail from nickel to half-dollar size.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm tracked east across northern Christian County and into Todd County. Trained spotters reported a long-lived funnel cloud associated with this storm, as well as large hail from nickel to half-dollar size. The funnel cloud reportedly skipped along the ground. Damage surveys indicated only a few brief touchdowns. Another severe thunderstorm followed quickly on the heels of the first, producing nickel-size hail on U.S. Highway 68 at the Christian/Todd County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 1:00 PM CST, 5 hours 28 minutes earlier.
Area forecast discussion, May 19, 1:00 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 19 2005
.DISCUSSION...
KPAH 88D RADAR MOSAIC SHOWS CONVECTION CONTINUING TO DEVELOP IN THE
AFTERNOON HEAT. LAPS DATA REVEALS FA AIR MASS (CAPE) DESTABILIZED
INTO THE 1600-2100 J/KG2 RANGE. INHIBITING FACTORS SEEM TO BE LACK
OF WELL DEFINED SURFACE CONVERGENT BOUNDARY...WITH BROAD SWLYS NOTED
ACROSS FA WITHIN INSTABILITY AXIS. HOWEVER...WIDESPREAD CONVECTIVE
DEVELOPMENT MAY WELL YIELD SOME OUTFLOW BOUNDARIES TO PERHATSM WATCHES
REMAIN IN EFFECT FOR DIURNALLY MOST UNSTABLE PART OF DAY...THRU 02Z.
AFT 02Z...EXPECT VERY BRIEF LULL...THEN PERHAPS OUR BEST STRONG TO
SVR STORM THREAT...AS COLD FRONT IS DRIVEN SOUTHWARD BY SEWARD
DIVING UPPER LOW AND STRONG DYNAMICAL PVA IS ROTATED AROUND IT.
BELIEVE BEST POPS WL BE ALONG AHEAD OF SAID FRONT/LOW PASSAGE...ESP
FROM 06Z-12Z. WOULD NOT BE SURPRISED TO SEE ANOTHER BOX FOR THE
OVERNIGHT HOURS.
THE MODEL DIVERGENCE ON THE UPPER LOW TRACK IS PERHAPS LEAST THIS
RUN BUT STILL SIGNIFICANT. NO MATTER HOW YOU LOOK AT IT THOUGH...IT
APPEARS THE LOW IS FAR ENOUGH AWAY TO LINGER ONLY A VERY EARLY
FRIDAY POP IN OUR FAR SERN MOST COUNTIES.
THE PRIMARY MEDIUM TO LONG RANGE IMPACT OF THE DIFFERING UPPER LOW
TRACKS ARE ON TEMPS AND ANY SUBSEQUENT CHANCES OF PCPN DOWN THE
ROAD. THE NGM MOS HAS BACKED OFF ITS EXTREME HIGHS AT 24 AND 48
HOURS...BUT IS STILL THE WARM MODEL. THE ETA HAS WARMED AND THE GFS
HAS MAINTAINED THE COOLER APPROACH...PROBABLY PER PMDHMD THAT ITS
CONVECTIVE FEEDBACK HAS SLOWED THE OVERALL PATTERN EVOLUTION. THE
NET RESULT WAS THAT OUR CONFIDENCE IN RETURN PCPN CHANCES ON DAYS 3
AND 6 WAS MINIMAL...SO WE KEPT THE FORECAST DRY IN HOPES OF SOME
BETTER MODEL CONFIDENCE OVER THE NEXT FEW RUNS. ALSO...WEVE NUDGED
OFF A TOTAL GFS BIAS TO A BETTER GFS/NAM BLEND GIVEN THE
AFOREMENTIONED AND THE PMDHMD MODEL TRENDS ASSESSMENT (PRO NAM).
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH 288 TIL 7PM AND 289 TIL 9PM ALL COUNTIES.
MO...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IL...SVR TSM WATCH 288 TIL 7PM ALL COUNTIES.
IN...SVR TSM WATCH 289 TIL 9PM ALL COUNTIES.
&&
Hazardous weather outlook, May 19, 6:05 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU MAY 19 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
705 PM CDT THU MAY 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE AREA
OVERNIGHT. THE MAIN HAZARDS WILL BE STRONG WINDS AND LARGE HAIL.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS VERY EARLY FRIDAY
MORNING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Local storm report, May 19, 5:06 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 S FARMERSVILLE 37.17N 87.91W
05/19/2005 0.75 INCH CALDWELL KY TRAINED SPOTTER
DIME SIZE HAIL S OF FARMERSVILLE
&&
DPLocal storm report, May 19, 5:18 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL S MADISONVILLE 37.34N 87.51W
05/19/2005 1.00 INCH HOPKINS KY AMATEUR RADIO
QUARTER SIZE HAIL S OF MADISONVILLE
&&
DPLocal storm report, May 19, 5:39 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL BELLMONT 38.38N 87.91W
05/19/2005 1.00 INCH WABASH IL EMERGENCY MNGR
QUARTER SIZED HAIL IN BELLMONT
&&
DPLocal storm report, May 19, 5:46 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL BELLMONT 38.38N 87.91W
05/19/2005 1.75 INCH WABASH IL EMERGENCY MNGR
GOLF BALL SIZE HAIL IN BELLMONT
&&
DPSpecial weather statement, May 19, 5:52 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU MAY 19 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-200015-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
652 PM CDT (652 PM EST) THU MAY 19 2005
...SEVERE THUNDERSTORM WATCH 294 IS IN EFFECT UNTIL MIDNIGHT AND
REPLACES SEVERE THUNDERSTORM WATCH 288...
...SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM...
THE FOLLOWING AREAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 294.
ALL OF SOUTHERN ILLINOIS...AND THE SOUTHEAST MISSOURI COUNTIES OF
BOLLINGER...CAPE GIRARDEAU AND PERRY.
THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN A SEVERE
THUNDERSTORM WATCH.
IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...
STODDARD...SCOTT...MISSISSIPPI...AND NEW MADRID.
IN WESTERN KENTUCKY...BALLARD...MCCRACKEN...CARLISLE...HICKMAN AND
FULTON.
SEVERE THUNDERSTORM WATCH 289 REMAINS IN EFFECT UNTIL 9 PM FOR
SOUTHWEST INDIANA...AND THE REST OF WESTERN KENTUCKY...GENERALLY
ALONG AND EAST OF A LINE FROM MARION TO MAYFIELD.
CN
Local storm report, May 19, 6:26 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLASH FLOOD 4 S MADISONVILLE 37.28N 87.51W
05/19/2005 HOPKINS KY TRAINED SPOTTER
US 41 STARTING TO FLOOD. PART OF ONE LANE COVERED ABOUT 4
MI S OF MADISONVILLE.
&&
DPEvent by event
3 tornado, 2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Christian
- When
- May 19, 6:28 PM CST
- Where
- Christian County, Kelly
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.967, -87.467
An unoccupied mobile home was damaged. The mobile home was unroofed and pushed off its foundation. The tin roof on a garage was partially blown off. A garage door was pushed in, and another large garage door was blown out. Tin and other lightweight materials were blown several hundred feet. Peak winds in this very short track tornado were estimated near 80 MPH. Several witnesses reported their observations to local law enforcement officials.
Tornado, Christian
- When
- May 19, 6:38 PM CST to 6:39 PM CST
- Where
- Christian County, 6 mi NE of Pembroke
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.833, -87.283
A funnel cloud skipped along the ground near the Christian/Todd County line. This was the first of two touchdowns of the same tornado. Along U.S. Highway 68 just inside Christian County, near the Jefferson Davis Monument State Historic Site, a few sheds and small buildings were unroofed. Numerous trees were blown down. This first touchdown in Christian County was about 1/8 mile long and 100 yards wide. Peak winds were estimated near 80 MPH. About a mile to the east in Todd County, there was a second brief touchdown of this tornado.
Tornado, Todd
- When
- May 19, 6:39 PM CST to 6:40 PM CST
- Where
- Todd County, 8 mi WNW of Elkton
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.867, -87.283
The tornado skipped along the ground from Christian County into Todd County. This second touchdown occurred about a mile east of the Christian County touchdown. Along U.S. Highway 68 just inside Todd County, a garage and a small building were unroofed. Building debris was blown through a truck window. A piece of wood was impaled into a portable plastic tank. Numerous trees were blown down. This touchdown was about 1/8 mile long and 100 yards wide. Peak winds were estimated near 80 MPH.
Hail, Todd
- When
- May 19, 6:56 PM CST
- Where
- Todd County, 5 mi N of Elkton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.883, -87.150
Thunderstorm Wind, Todd
- When
- May 19, 7:04 PM CST
- Where
- Todd County, 5 mi N of Elkton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.883, -87.150
Wind gusts were estimated near 65 MPH. Some tree damage was reported.
Funnel Cloud, Todd
- When
- May 19, 7:13 PM CST
- Where
- Todd County, 7 mi N of Elkton
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.836, -87.179 (the zone’s center; the record gives no point)
Hail, Christian
- When
- May 19, 8:11 PM CST
- Where
- Christian County, 6 mi NE of Pembroke
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.850, -87.283
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, May 19 to 20, 2005$120,000 · 1.75 in hail · 41 events
- Lightning Strikes in Indiana, May 19, 2005$300,000 · 4 events
- Hail and Damaging Winds in Tennessee, May 19 to 20, 20052 injured · $55,000 · 1 in hail · 23 events
- Hail and Lightning Strike in Illinois, May 19, 2005$200,000 · 0.88 in hail · 2 events
- Lightning Strike in Florida, May 19, 2005$100,000 · 1 event
- Tornado and Damaging Wind in Ohio, May 19, 2005$25,000 · F1 · 2 events
- Flash Flooding and Flood in Indiana, May 19, 20051.75 in hail · 38 events
- Hail in Washington, May 19, 2005$50,000 · 0.4 in hail · 1 event
- Flood and Hail in Illinois, May 19, 20052.75 in hail · 24 events
- Flooding and Damaging Winds in Kentucky, May 19, 2005$20,000 · 50 kt wind · 6 events
- Damaging Wind in Tennessee, May 19, 2005$25,000 · 60 kt wind · 1 event
- Hail in Kentucky, May 19, 2005$20,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445776, 5445777, 5445778, 5446438, 5446440, 5446439, 5446437.